Indiana, 2017

Flood and Hail in Indiana, April 28, 2017

April 28, 2017 · NWS ILN · 6 events in 2 counties and zones

Severe thunderstorms developed along a warm front that was lifting north across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms developed along a warm front that was lifting north across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 28, 7:16 PM EST, 5 minutes earlier.

Area forecast discussion, Apr 28, 7:16 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
816 PM EDT Fri Apr 28 2017

.SYNOPSIS...
Showers and thunderstorms are expected tonight into Saturday as
a warm front lifts north across the Ohio Valley. A much warmer
airmass will be in place across the area through the weekend. A
cold front will bring another chance of precipitation Sunday
night into Monday and usher in a cooler airmass for next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Latest surface analysis is showing the warm front stretching
from far southwest Kentucky eastward into southern West
Virginia. Along and south of this boundary, skies have been
mostly clear through much of the day and this has allowed for
some decent destabilization with surface based capes in the 1000
to locally 2000 J/KG range across parts southern Kentucky.
Farther north across our area, instability is much more limited
so far as skies have been mostly cloudy over all but our far
southern areas. The front is forecast to shift slowly north
through tonight but the northward extent remains in doubt and
will dictate both the severe threat into the evening and the
potential for flash flooding overnight.

The his res cams continue to bounce around on the placement/track
of developing convection currently back across southeast
Missouri. The HRRR has generally been trending slightly farther
north but occasional runs have remained south of our area.
Meanwhile, the 12Z WRF-ARW is farther south while the NMM is much
farther north. Meanwhile, 12Z NSSL WRF is more in the middle,
affecting much of our southern fa. Based on the position of the
front attm, would expect to see some additional development in
the warm sector over the next couple of hours as some weak mid
level short wave energy begins to move into the lower Ohio
Valley. If this develops, would expect the bulk of this to track
along or just south of our area and contain the highest severe
threat, as this will be on the instability gradient and close
to the area of better low level shear along the boundary. If
these do develop, this would lead to the potential for some
rotating storms across our far southern fa as we head into this
evening. Farther north of the boundary, storms should be more
elevated, leading to a primary severe threat of hail.

Good moisture advection over the front will help push PWS up to
around 2 inches tonight. The synoptic models are farther north
with the boundary and thus with the axis of heavy rain overnight
tonight. This leads to quite a bit of uncertainty as to the
flash flood potential. For now, will lean toward sticking with
the current FFA, thinking that the best chance for any flash
flooding would be with potential training storms across our
southwest heading into tonight. However, depending on radar
trends, this may need to be adjusted farther north and/or east
as the event begins to play out.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The boundary will continue to lift northward through the day on
Saturday. As we get into the warm sector, southern portions of
our fa will push well into the 80s with good instability
developing as we head through the day. Pcpn chances will again
be dependent on the placement and timing of the front, but given
the instability, will allow for chance pops to slowly lift
north across the area with the boundary through the day. As the
front pushes off to our north, we should see a decreasing chance
of pcpn across the north heading into Saturday night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Area will be in the warm sector on Sunday which will allow
temperatures to be very warm with forecast highs just a few degrees
below records. Cannot rule out a few storms drifting into western
counties, although most activity will be west of the forecast area.

Occluded front will sweep through the region Sunday night into
Monday. Expect a band of showers and embedded thunderstorms to track
across the area with this feature. Instability looks weak and
precipitation will be progressive, so threats seems to be quite
limited.

Closed low will lift from the Mississippi Valley into the western
Great Lakes Monday into Tuesday before opening up and tracking east.
Associated surface low will pass north of the area. But there will
be a strong gradient south of the low. So expect gusty winds Monday
into Tuesday. A few showers could pass across the area Monday.

High pressure will briefly build in later Tuesday into Tuesday
night. But the precipitation will already start to spread into
southwest counties on Wednesday as a warm front develops south of
the area. The front will become more pronounced until low pressure
moves through the Tennessee Valley Thursday into Thursday night. So
there will be a chance of showers during this time period. The
chance of rain will then diminish on Friday.

After the occluded front moves through, temperatures will be below
normal.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms will move across the TAF sites this
evening and overnight. VSBYs will be reduced with some of these
thunderstorms. In addition CIGS will gradually lower overnight
as well. A warm front will lift northwards on Saturday. Some
additional shower activity will be possible with isolated
thunderstorms.

OUTLOOK...MVFR ceilings and visibilities with a chance of thunderstorms
are possible Saturday night, Sunday night and Monday. Wind
gusts to 35 kt possible Sunday into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Saturday morning for OHZ070>072-
     077>081.
KY...Flash Flood Watch through Saturday morning for KYZ089>099.
IN...Flash Flood Watch through Saturday morning for INZ066-073>075-
     080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...
AVIATION...Novak
Hazardous weather outlook, Apr 28, 11:12 AM EST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1212 PM EDT Fri Apr 28 2017

INZ050-058-059-KYZ100-OHZ026-034-035-042>046-051>056-060>065-073-074-
082-088-290930-
Wayne-Fayette IN-Union IN-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Ross-
Hocking-Pike-Scioto-
1212 PM EDT Fri Apr 28 2017

This Hazardous Weather Outlook is for East Central Indiana,
Northeast Kentucky, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop this afternoon through
tonight. A few severe storms are possible, with primary threats of
large hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms may continue into Saturday. A few severe storms are
possible, with primary threats of large hail and heavy rainfall.

Wind gusts up to 40 MPH are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>099-OHZ070>072-077>081-290930-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-
1212 PM EDT Fri Apr 28 2017

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are expected to develop this afternoon through
tonight. Some severe storms are possible. The primary threat is
large hail. However, damaging wind and tornadoes are not out of the
question.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms may continue into Saturday. A few severe storms are
possible, with primary threat of large hail.

Wind gusts up to 40 MPH are possible on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight.

The radar

The Indianapolis radar (KIND), 99 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Ripley

When
April 28, 7:21 PM EST to 7:24 PM EST
Where
Ripley County, 0.69 mi N of Napoleon
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
39.210, -85.330

Thunderstorm Wind, Ripley

When
April 28, 7:25 PM EST to 7:30 PM EST
Where
Ripley County, 2.14 mi NNE of Osgood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.160, -85.290

A tree was knocked down on a power line between Osgood and Napoleon.

Hail, Dearborn

When
April 28, 7:53 PM EST to 7:56 PM EST
Where
Dearborn County, 0.54 mi W of Bright
Measured
1 in hail
Reported by
Public
Coordinates
39.220, -84.860

Thunderstorm Wind, Dearborn

When
April 28, 7:54 PM EST to 7:59 PM EST
Where
Dearborn County, 0.54 mi W of Bright
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.220, -84.860

Several trees were reported down in the Bright area.

Flood, Ripley

When
April 28, 8:50 PM EST to 10:50 PM EST
Where
Ripley County, 1.64 mi E of Versailles to 1.88 mi ESE of Versailles
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.066, -85.220

High water was reported in several places along U.S. 50.

Hail, Ripley

When
April 28, 10:35 PM EST to 10:38 PM EST
Where
Ripley County, 1.27 mi ENE of Napoleon
Measured
1.75 in hail
Property damage
$2,000
Reported by
COOP Observer
Coordinates
39.210, -85.310

Glass in a greenhouse was shattered by hail, estimated to be golf ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686022, 686026, 686023, 686027, 686021, 686024.